Long-term ibuprofen use can increase your risk of bleeding and ulcers in your stomach and intestines. If you take ibuprofen regularly, you can take steps to prevent peptic ulcers and protect stomach health.
Peptic ulcers are slow-healing sores that can develop in your stomach lining, the top part of your small intestines (duodenum), or your esophagus.
If you have a peptic ulcer, you’ll usually experience some degree of abdominal pain. This pain can range from mild to severe and tends to come and go. Some people describe this pain as dull, while for others, it has more of a burning sensation. You might feel this pain anywhere from your belly button to your chest.
Other symptoms include:
- sudden or uncomfortable fullness when you eat
- increased belching
- nausea and vomiting
- bowel movements that contain blood, appear very dark, or resemble tar
- difficulty sleeping due to pain, indigestion, and other discomfort
Read on to learn how ibuprofen affects your stomach and what you can do to lower your risk of ulcers.
These hormones also benefit your stomach in two main ways. They help repair and heal any damage to the lining of your stomach. They also protect your stomach from damage through the production of stomach mucus, which helps counter the effects of the stomach acid that helps break down your food.
Stomach acid is very strong — strong enough to wear down your teeth and bones. If your body doesn’t produce enough prostaglandins, this acid can easily damage your stomach lining.
This is where ibuprofen and other NSAIDs can pose a danger.
If you have an infection or injury, your body produces prostaglandins to help you heal. In some cases, though, your body may produce too much of these hormones. High levels of prostaglandins can lead to pain, swelling, and other inflammation.
Ibuprofen relieves these symptoms by reducing the amount of prostaglandins your body can produce. But over time, the drop in prostaglandins can leave your stomach more vulnerable to damage.
Ulcers don’t develop overnight
You probably won’t develop an ulcer after taking ibuprofen for a few days in a row.
Still, regular doses of ibuprofen daily for weeks or months will increase your chances of developing a peptic ulcer.
- take ibuprofen with other NSAIDs
- take ibuprofen with some other medications, such as corticosteroids, blood thinners, serotonin-norepinephrine reuptake inhibitors (SNRIs), or selective serotonin reuptake inhibitors (SSRIs)
- have a history of stomach ulcers
- have an H. pylori infection
- are older than age 65
- have 3 or more servings of alcohol a day
- smoke cigarettes
When taking ibuprofen or any other medication, you can reduce your risk of unwanted side effects by reading the label and following the directions closely.
These tips can also help lower your chances of developing an ulcer:
- Take the smallest possible dose: Does your medication bottle say, “Take 1-2 tablets every 4-6 hours”? It never hurts to start with one tablet and pay attention to your symptoms before taking more.
- Avoid taking too many doses: When taking ibuprofen around the clock to relieve pain that remains for a few days, like menstrual cramps, it may help to set a timer for each dose. If you take your next dose too soon, you may take more ibuprofen than planned and exceed the daily recommendation.
- Take ibuprofen for no more than a few days at a time: If you have persistent fever, aches, or other symptoms, it may be worth asking your healthcare professional about alternative options for treating your pain. Keep in mind, too, that NSAIDs to treat migraine pain and other headaches could lead to medication overuse headaches.
Medications that help prevent peptic ulcers
If you need to take an NSAID long term, consider asking your doctor about medication to help protect against ulcers.
The following medications
- proton pump inhibitors, which help lower stomach acid production
- H2 blockers, which also help lower stomach acid production
- misoprostol, which helps boost the production of stomach mucus
These medications may not work well for everyone and may cause some side effects, including constipation and diarrhea. Also, long-term use of proton pump inhibitors
Your care team can offer more guidance on whether these medications are a good option for you.
If you have a higher risk of ulcers, ibuprofen may not be the best option to relieve your pain.
Instead, you might try acetaminophen (Tylenol). This over-the-counter (OTC) medication isn’t an NSAID, so it can ease pain and fever without raising your risk of ulcers.
Still, read the label carefully and follow the dosage directions. If you stick to the recommended dose, you likely won’t experience serious side effects. But taking too much acetaminophen can cause liver damage, liver failure, and death.
You can also try natural approaches to ease pain and inflammation.
Depending on the type of pain you experience, helpful strategies might include:
Most people won’t get an ulcer from taking ibuprofen occasionally, especially when sticking to the dosing directions on the label.
Taking several doses of ibuprofen a day for a few weeks or longer may raise your risk of peptic ulcers, especially if you take other NSAIDs at the same time.
If you use ibuprofen to manage ongoing pain and inflammation, a good next step involves asking a doctor about medications that can lower your ulcer risk. They can also offer more guidance on other options for pain relief.